Alert archive / New York / Special Weather Statements in 2020
Special Weather Statement, NWS Albany, NY
NWS Albany, NY issued this special weather statement at Dec 29, 2020, 1:21 AM EST for Fulton County, New York. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 29, 2020, 1:21 AM EST (06:21 UTC)
- Expired
- Dec 29, 2020, 2:00 AM EST
- In force
- 39 min
- Issued by
- NWS Albany, NY
County Fulton County, NY
The radar
The Ft Drum radar (KTYX), 91 km from the middle of the area, began a volume at 06:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 6.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1091 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- -78 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
643
WWUS81 KALY 290621
SPSALY
Special Weather Statement
National Weather Service Albany NY
121 AM EST Tue Dec 29 2020
NYZ038>040-082-290700-
Southern Fulton-Northern Fulton-Southern Herkimer-Montgomery-
121 AM EST Tue Dec 29 2020
...A LAKE SNOW BAND WILL AFFECT SOUTHWESTERN FULTON...SOUTHERN
HERKIMER AND NORTHWESTERN MONTGOMERY COUNTIES...
At 118 AM EST, a lake effect snow band was located over Middleville,
or near Herkimer, moving east at 35 mph.
Locations impacted include...
Gloversville, Johnstown, Herkimer, Little Falls, Fonda, Dolgeville,
St. Johnsville, Ephratah, Mayfield, Newport, Stratford, Middleville,
Poland, Cold Brook, Caroga Lake, Tribes Hill, Caroga Lake Public
Campground, Oppenheim, Fairfield and Berkshire.
This includes Interstate 90 exit 28 and near exit 29A.
Visibilities will drop to a quarter mile in this area of moderate to
heavy lake effect snow. Accumulations may range from a few tenths
to an inch.
Icy roads are possible as the snow melts on the roads then quickly
refreezes.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4317 7511 4322 7507 4324 7507 4323 7510
4325 7509 4313 7426 4292 7429 4306 7515
TIME...MOT...LOC 0618Z 274DEG 32KT 4312 7496
$$
TAWWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this special weather statement went out at Dec 29, 12:42 AM EST, 39 minutes earlier.
Area forecast discussion, Dec 29, 12:42 AM EST, 39 minutes before
AREA FORECAST DISCUSSION National Weather Service Albany NY 1242 AM EST Tue Dec 29 2020 .SYNOPSIS... A passing cold front this evening will allow colder air to move back into the region for tonight. The return of the colder air will also allow for some lake effect snow showers that may leave a light accumulation in some areas for late tonight into Tuesday morning. Although Tuesday and Wednesday will be chilly, milder temperatures will return to the region for Wednesday night into Thursday, along with a few light rain and snow showers. Steadier rain or a wintry mix is expected for the start of the New Year on Friday. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... As of 1230 AM EST, lake effect snow bands have weakened and shifted more to the southeast as the next upper wave approaches. Some breaks in the cloud cover are also present so have mainly adjusted hourly temps and PoPs based on recent trends. Further details follow... As of 930 pm, a stratus layer is persisting longer than anticipated across the majority of the forecast area. This is keeping temps rather elevated. Have updated the forecast to linger clouds and warmer temperatures longer, but still expect somewhat of a dissipating trend in the cloud cover after midnight. Lake effect band is continuing around the Old Forge area at this hour, with NYS Mesonet liquid equivalent of around 0.10" over the last 3 hours likely translating into a couple inches of new snow. Signs upstream that this activity is becoming less organized as over-lake winds shift toward northwesterly, so expect snowfall rates to diminish as the snow expands southward toward the western Mohawk Valley through the wee hours of Tuesday. Another respectable band has intensified in the Otsego-Chemung corridor which may work its way into the Schoharie Valley and eastern Catskills over the next 1-3 hours that we will keep an eye on. Still expect lake effect activity to reinvigorate very late tonight (after 09Z or so) as a winds align to create a multi- lake fetch pointed at the western Mohawk Valley, eventually favoring large inland extend per CSTAR research. Previous discussion... As of 342 PM EST...A clipper-type system is located over southwestern Quebec just northeast of Ottawa and it will continue to lift across southern Quebec through the evening hours. The storm's cold front is moving across central NY, with a wind shift to the west having already occurred at Syracuse, Ithaca and Elmira. During the early evening hours, the storm's cold frontal boundary will be getting even closer to the ALY CWA and winds will start to switch to the southwest. The front should be crossing by the late evening hours, and winds will ultimately switch to the west. Although the winds have been in a little bit of lull from the earlier today, they should increase once again as the boundary crosses the region. Some gusts up to 30 mph are possible along with and immediate behind the surface boundary. Although it has been dry through much of the day, forcing from the approaching surface boundary, upslope flow and lake enhancement may allow for some additional light snow to develop across the western Adirondacks for the evening hours, and a light accumulation is possible. Otherwise, skies will generally be mostly cloudy with mainly dry conditions as the front crosses the area. There had been some concern regarding the potential for snow squalls with the boundary, but a lack of moisture away from the immediate Great Lakes and mild surface temps ahead of the front should prevent this from being a widespread issues away from the lake-effect activity that occurs for later in the overnight. For the late night hours, strong colder advection will continue to allow for a more organized band of lake effect to develop. With the low to mid level flow out of the west-northwest, the band should be dropping from the Adirondacks towards the Mohawk and Schoharie Valley for the late night hours. Some light showers may also spread towards the Helderbergs and Capital Region towards daybreak as well. With temps all below freezing, any surface may quickly become snow covered from lake-effect, making for locally slippery travel for early Tuesday morning. Although it has been mild today ahead of the boundary, temps should fall this evening into tonight behind the front. There should be period of clearing during the middle of the night that helps temps tumble as well. Lows will be in the teens and 20s for late tonight, with the coldest temps across the Adirondacks. && .SHORT TERM /6 AM THIS MORNING THROUGH WEDNESDAY NIGHT/... Upper level trough will be overhead eastern NY for early Tuesday morning, but will shifting across New England for during the day. There looks to be a band of lake effect extending from west to east across central parts of the area for first thing Tuesday morning, including the Capital Region. With a multi-lake connection in place, the band should have a solid inland extent. As typically occurs when the bands get this far inland, it will likely not be a solid band, but will have pieces of snow showers with locally higher busts of snowfall moving from west to east across the area. As the morning goes on and the wind aloft becomes more northwesterly, the band will shift southward towards the Catskills and mid Hudson Valley. Eventually, the band should contract and dissipate towards midday, as inversion heights lower and drier air works into the area. Most areas will see an inch or less, but locally slippery travel can't be ruled out, including during the morning commute hours, along with some reduced visibility. As high pressure builds into the area, skies will become more and more sunny as the day goes on. Temps will be noticeably colder, with highs only in the 20s to low 30s for most spots. In addition, gusty westerly winds will make it feel even colder. With the high pressure getting closer, winds will diminish for Tuesday night with a mainly clear sky. Lows will be in the teens, with some single digits possible for the Adirondacks and southern VT. High pressure will start shifting eastward for Wednesday and away from the area. Although it should be dry, clouds will be gradually increasing in coverage through the day. After a cold start, temps will rise through the day, with late day (evening) highs in the upper 20s to upper 30s. Temps won't fall much in the evening and may just hold steady, before continuing to rise for Wednesday night as a southerly flow starts to increase ahead of the next approaching frontal boundary. Some showers (mainly rain) are expected for the overnight hours, but model guidance has trended towards less QPF and a faster progression with the boundary. The front may have some anafront characteristics, so there could be some precip on the backside of the boundary, with a changeover back to snow for the Adirondacks before ending, as temps both at the surface and aloft rapidly cool. The front looks to cross southeastern areas towards daybreak Thursday. && .LONG TERM /THURSDAY THROUGH MONDAY/... The cold front associated with the system from Wednesday night will continue to push across the region on Thursday in which any remaining rain and snow showers should come to an end by the end of the day. The frontal boundary will drop southward across the mid- Atlantic during Thursday night as an area of high pressure builds overhead. Highs Thursday will range from the 30s to lower 40s with lows Thursday night ranging from the teens across the Adirondacks to around 30 across the mid-Hudson Valley. It is possible with partial clearing expected Thursday night, it could be colder than we are currently predicting given ideal radiational cooling conditions are possible. From Friday (New Year's day) to Saturday, a complex winter storm will move into our region. The high pressure system will slowly lift northward farther into Canada as an area of low pressure tracks from the Missouri Valley to the Great Lakes. The frontal boundary across the mid-Atlantic will begin to lift back northward toward our area on Friday and Friday night but will be slow to do so as the environment favors trapped low-level cold air at the surface. As the air above the surface warms, this will set up the potential for a wintry mix of snow/sleet/freezing rain for most locations later Friday through Friday night. Precipitation should change over to rain for most if not all areas by Saturday as warmer air should eventually replace the cold air at the surface. Because of the likelihood of low-level cold air being trapped, the NBM temperatures were blended with colder, more reasonable operational guidance as it alone did not support the environment in which we expect will occur (NBM appears too high with temperatures). So, the blend has currently led to high temperatures in the 30s on Friday, but lowering to the upper 20s to mid-30s Friday evening upon the arrival of precipitation (leading to the wintry mix). Temperatures should slowly rise overnight Friday night into Saturday with most areas rising above freezing. It is possible forecast temperatures are still too high and more wintry mix may occur than currently forecast (especially in valley areas). Trends will continue to be monitored in the coming days. Some lingering rain/snow showers will be possible on Saturday prior to the storm departing, mainly north and west of the Capital District. Another storm system may affect the area next weekend, but latest trends keep this system to our south and east. Blended guidance also supports this, so will keep a dry forecast for the remainder of the long term period. Highs Sunday and Monday will range from the 20s in the higher terrain to the 30s elsewhere. && .AVIATION /06Z TUESDAY THROUGH SATURDAY/... A secondary cold front and an upper level trough axis will move across the region this morning with some lake effect snow showers. Cold and blustery conditions will continue in the late morning through the afternoon before high pressure builds in tonight. One cold front moved through last night. A second one is moving towards western and northern NY. This boundary and an upper level disturbance will focus some broken bands of lake effect snow showers between 12Z-15Z/TUE that may impact KALB/KPSF. We have VFR conditions prior to that at all the TAF sites with some stratus in the 4.5-6 kft AGL range for KPSF/KPOU, and mid or high cloudiness lingering over KALB/KGFL. The clouds will re-thicken with the approach of the front and the lake effect snow showers with bases in the 3.5-5 kft AGL range moving back in at all the TAF sites between 12Z-14Z/TUE. We included TEMPO groups from 12Z-15Z/TUE with MVFR cigs and IFR vsbys with any snow showers at KALB/KPSF. We left KPOU VFR with a VCSH group. The activity should die down quickly after 15Z/TUE as the bands pivot south of the region with northwest flow dominating. SCT-BKN stratocumulus will linger in the afternoon with bases in the 4-6 kft AGL range. The skies will clear between 21Z/TUE and 00Z/WED with the sfc high building in. The winds will be south to west at 7-15 kts this morning with some gusts to 20 kts or so at KALB/KPSF. The winds will increase from the northwest at 10-18 kts in the late morning into the afternoon with some gusts around 30 kts at KALB/KPSF...and 25 kts at KGFL/KPOU. The winds will begin to diminish early this evening from the northwest at 7-12 kts with a few gusts still around 20 kts at KALB/KPSF. Outlook... Tuesday Night: No Operational Impact. NO SIG WX. Wednesday: No Operational Impact. NO SIG WX. Wednesday Night: High Operational Impact. Likely SHRA...SHSN. Thursday: High Operational Impact. Chance of SHRA...SHSN. Thursday Night: Low Operational Impact. NO SIG WX. New Years Day: High Operational Impact. Likely SHRA...SHSN. Friday Night: High Operational Impact. Definite SHRA...SHSN...FZRA. Saturday: Moderate Operational Impact. Slight Chance of SHRA...SHSN. && .HYDROLOGY... Rivers and streams continue to slowly recede from the heavy rainfall and snow melt that occurred late last week. In the wake of a clipper system, colder air will return to the region for tonight, allowing some lake effect snow to develop. Amounts will be light and this will have no impact on area rivers and streams. Behind the lake effect, dry weather is expected for the rest of Tuesday into Wednesday with cold temperatures. This will continue to allow rivers and streams to either slowly fall or hold fairly steady. For Wednesday night into Thursday, a frontal boundary will be approaching with some light rain and snow showers. Precipitation amounts look fairly light, especially within valley areas. Some higher terrain areas may see locally over a third of an inch, although some of this could be snow. As a result, there shouldn't be much hydrologic response from this precipitation. There should be another dry period behind this boundary for Thursday night into early Friday as high pressure moves across the area as well. By Friday, another storm system will be moving up from the south. This system appears to have more moisture associated with it and a steady period of precip looks to occur for Friday afternoon through Saturday morning. The precip may initially be snow or a wintry mix, but will probably change to rain, especially in southern and valley areas. Exact amounts are still uncertain and the amount of frozen precip will have an impact on just how much runoff occurs. Still, rises on rivers and streams can be expected, although if there are any flooding issues with this precip is still difficult to determine. This should come into better focus by the middle part of the week. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...Frugis NEAR TERM...Frugis/Thompson/JLV SHORT TERM...Frugis LONG TERM...Rathbun AVIATION...Wasula HYDROLOGY...Frugis
Hazardous weather outlook, Dec 28, 3:45 PM EST, 9 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 345 PM EST Mon Dec 28 2020 NYZ032-033-291200- Northern Herkimer-Hamilton- 345 PM EST Mon Dec 28 2020 This Hazardous Weather Outlook is for northern Herkimer and Hamilton Counties in eastern New York. .DAY ONE...Tonight. Lake effect snow showers this evening into tonight may allow for a light accumulation of snow. Locally slippery travel is possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A low pressure system may bring a wintry mix, including a chance for freezing rain, Friday afternoon into Saturday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to pass along any reports of snowfall to the National Weather Service via phone, email or social media. NYZ038>040-047>054-058>061-063>066-082-291200- Southern Herkimer-Southern Fulton-Montgomery-Schoharie- Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer- Western Greene-Eastern Greene-Western Columbia-Eastern Columbia- Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess- Northern Fulton- 345 PM EST Mon Dec 28 2020 This Hazardous Weather Outlook is for the Mohawk and Schoharie Valleys, Helderbergs, eastern Catskills, Greater Capital Region, Taconics and mid Hudson Valley of eastern New York. .DAY ONE...Tonight. Behind a cold front, broken bands of lake effect snow will develop for late tonight. Although any accumulation looks fairly limited, locally hazardous traveling conditions are possible due to a light accumulation of snowfall and reduced visibility. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Broken bands of lake effect snow will continue across parts of the region on Tuesday morning. Although any accumulation looks fairly limited, locally hazardous traveling conditions are possible due to a light accumulation of snowfall and reduced visibility. A low pressure system may bring a wintry mix, including a chance for freezing rain, Friday afternoon into Saturday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to pass along any reports of snowfall to the National Weather Service via phone, email or social media. CTZ001-013-MAZ001-025-NYZ041>043-083-084-VTZ013>015-291200- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Saratoga-Northern Warren- Northern Washington-Southeast Warren-Southern Washington-Bennington- Western Windham-Eastern Windham- 345 PM EST Mon Dec 28 2020 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, southern Vermont and The Lake George-Saratoga Region of eastern New York. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A low pressure system may bring a wintry mix, including a chance for freezing rain, Friday afternoon into Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Dec 29, 1:21 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Albany NY
121 AM EST Tue Dec 29 2020
NYZ038>040-082-290700-
Southern Fulton-Northern Fulton-Southern Herkimer-Montgomery-
121 AM EST Tue Dec 29 2020
...A LAKE SNOW BAND WILL AFFECT SOUTHWESTERN FULTON...SOUTHERN
HERKIMER AND NORTHWESTERN MONTGOMERY COUNTIES...
At 118 AM EST, a lake effect snow band was located over Middleville,
or near Herkimer, moving east at 35 mph.
Locations impacted include...
Gloversville, Johnstown, Herkimer, Little Falls, Fonda, Dolgeville,
St. Johnsville, Ephratah, Mayfield, Newport, Stratford, Middleville,
Poland, Cold Brook, Caroga Lake, Tribes Hill, Caroga Lake Public
Campground, Oppenheim, Fairfield and Berkshire.
This includes Interstate 90 exit 28 and near exit 29A.
Visibilities will drop to a quarter mile in this area of moderate to
heavy lake effect snow. Accumulations may range from a few tenths
to an inch.
Icy roads are possible as the snow melts on the roads then quickly
refreezes.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4317 7511 4322 7507 4324 7507 4323 7510
4325 7509 4313 7426 4292 7429 4306 7515
TIME...MOT...LOC 0618Z 274DEG 32KT 4312 7496
TAWThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 29, 3:31 AM EST | Special Weather Statement | ALY | Schoharie | 44 min |
| Dec 29, 4:40 AM EST | Special Weather Statement | ALY | Schoharie | 50 min |
| Dec 29, 4:43 AM EST | Special Weather Statement | ALY | Schoharie | 47 min |
| Dec 29, 5:31 AM EST | Special Weather Statement | ALY | Schoharie | 59 min |
| Dec 29, 6:38 AM EST | Special Weather Statement | ALY | Albany | 52 min |
| Dec 29, 7:08 AM EST | Special Weather Statement | ALY | Columbia | 52 min |
| Dec 29, 7:30 AM EST | Special Weather Statement | ALY | Albany, Schoharie | 45 min |
| Dec 29, 8:01 AM EST | Special Weather Statement | ALY | Columbia | 44 min |
| Dec 29, 8:22 AM EST | Special Weather Statement | ALY | Greene, Schoharie | 23 min |
| Dec 29, 8:50 AM EST | Special Weather Statement | ALY | Columbia, Greene | 40 min |
| Dec 29, 9:30 AM EST | Special Weather Statement | ALY | Greene | 45 min |
Nearby
Special Weather Statements in New York, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.